Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 58, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 12, 2018, 5:30 PM MST for Maricopa County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2018, 5:30 PM MST (00:30 UTC)
- Expired
- Aug 12, 2018, 6:15 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:40 PM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:09 PM MST, 21 minutes earlier.
Area forecast discussion, Aug 12, 5:09 PM MST, 21 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 509 PM MST Sun Aug 12 2018 .UPDATE... Updated aviation discussion for Phoenix TAF sites. && .SYNOPSIS... Enhanced thunderstorm activity will continue this afternoon and evening before somewhat drier air pulls into the region temporarily decreasing activity Monday and Tuesday. Temperatures will also increase back to near to slightly above normal levels through Tuesday. A substantial increase in moisture during the middle of the week should bring more showers and thunderstorms for both the higher and lower elevations while lowering temperatures back below normal. && .DISCUSSION... Afternoon WV imagery clearly showed a distinct cyclonic circulation over central New Mexico with at least one arm of vorticity sweeping westward through Arizona, and potentially another vorticity center poised over NE Arizona. Objective analysis depicts a very favorable mid and upper tropospheric pattern of divergence with an enhanced 20- 30kt H5 easterly flow and northerly cyclonic H3 jet level winds. Meanwhile, the 12Z KPSR sounding looked extremely favorable for thunderstorms spreading into lower elevations as deep mixed 10 g/kg moisture existed towards the top of the boundary layer with a healthy 14 g/kg around 850mb. While some of the more robust H8 moisture will mix out through the afternoon and H7 layer may dry a bit, mesoanalysis already shows MLCapes in excess of 1000 J/kg materializing and inhibition weakening. Enhanced winds aloft should pull convection south and westward into this favorable environment while DCapes at or above 1500 J/kg will support strong outflow/downburst winds. 12Z high resolution models have only reinforced the trend from 00Z HREF members and multiple HRRR iterations bringing scattered organized convective bands into north/northwest Maricopa county, as well as northern Pinal County. There's also indications that a small wave along the international border could support scattered storms into SW Arizona/SE California. Deeper outflows may maintain convective structure into the evening, however most guidance indicates activity waning after loss of heating and slow transition towards a more subsident flow pattern aloft. On Monday, the aforementioned New Mexico low pressure system will translate into the central high plains allowing mid and upper level ridging to descend back closer into the forecast area. This will allow some further erosion of midlevel moisture while also creating a substantial weakening of winds aloft. While this will not preclude deep convective activity over higher terrain areas of northern and eastern Arizona, propagation into lower valley communities will be muted. All model output generally portrays this outcome with just some distant traveling outflow boundaries (and possible a rogue storm outside of Gila County). This general scenario should hold through Tuesday evening as well providing a brief respite from the recent convectively active period. Otherwise with H5 heights near 592dm becoming centered over the forecast area, temperatures near to slightly above average look likely with some SE California communities flirting with 110F. The center of the high pressure ridge will continue to reposition into central New Mexico on Wednesday forcing a deep southerly flow pattern to take shape over the SW Conus. An initial shallow Gulf surge looks probable Tuesday night followed by much stronger, deep theta-e advection Wednesday. Both the operational GFS and ECMWF continue to advertise a well defined inverted trough/vorticity center surging north from Mexico late Wednesday ushering in an impressive plume of moisture. While lapse rates and overall instability will naturally suffer from such a transition, the shear magnitude of theta-e advection and well mixed 12 g/kg mixing ratios should result in at least scattered storms Wednesday evening into the overnight. Initially a threat of strong winds and blowing dust with the first surge of moisture into the region, a steady stream of moisture advecting north and total column Pwats potentially exceeding 2 inches may yield persistent storm formation into Thursday morning. The 12Z ECMWF hints at this possibly of widespread early morning convection, and historically similar output from this model has resulted in flooding rainfalls. Confidence is low in such an outcome, though the pattern and environmental profiles match heavy rainfall events. After this initial surge and convective event, the evolution of daily weather trends might become driven more in the mesoscale as excessive cloud cover from antecedent widespread convection could restrict further development on any given day. Over the weekend, the high center is shown shifting well to our northwest which could allow for a drying northerly flow. This may bring a decreasing thunderstorm threat with storms mostly confined to high terrain areas by next weekend. The drying conditions will bring temperatures upward from the near to below normal readings seen on Wednesday and Thursday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: A broken line of strong to severe thunderstorms has pushed into eastern Maricopa County. These storms should affect KIWA and KSDL within the next hour and KPHX around 01Z. Wind gusts up to 45 knots appear to be possible with these storms, with at least isolated severe wind gusts to 50-55 knots. Although blowing dust does not currently appear to be a major threat for the terminals, this threat may increase if an outflow boundary is able to push ahead of the storms. At the current moment, it appears that the wind shift will be closely tied to the broken convective line of storms, so visibility decreases will most likely be caused by brief heavy rain. Thunderstorms and wind gusts above 20 knots should end between 02-03Z with this relatively fast-moving line, with all showers ending by 6Z. E-SE winds should return after 06Z with a typical early afternoon shift to westerly tomorrow. Southeast California/Southwest Arizona including KIPL and KBLH: Models advertise a chance for thunderstorms at KIPL this afternoon/evening creating gusty and erratic winds. However, as it stands right now, there is only a 10-20% chance of this occurring and have left it out of the TAF for now. Otherwise, expect westerly sundowner winds at KIPL in the 00-03Z timeframe. There is also a chance KBLH could see some thunderstorm activity, although later around 02-06Z but again, confidence is too low to include in the TAF at this point. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Elevated moisture levels will surge into all districts during the middle of the week resulting in enhanced chances for thunderstorms and wetting rains. Some locally heavy rain will be possible, especially throughout central Arizona. Slightly drier air may slowly pushing into the region by the weekend, but afternoon storms will still be possible over higher terrain areas. With the increases moisture, minimum afternoon humidity levels will only fall into a 25- 40$ range following good to excellent overnight recovery. Brief periods of gusty south to southwest winds will be likely with the initial surge of moisture, but otherwise wind speeds will be typical for mid summer. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...MO/Kuhlman AVIATION...Wilson FIRE WEATHER...MO
In the hours before
Special weather statement, Aug 12, 3:22 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
322 PM MST SUN AUG 12 2018
AZZ556-558-562-563-122300-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
322 PM MST SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 400 PM MST...
At 321 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Tonto National Monument, or 12 miles east of
Roosevelt, moving south at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Miami, Tonto National Monument and Inspiration.
This includes AZ Route 188 between mile markers 219 and 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3376 11099 3374 11096 3364 11092 3368 11084
3366 11078 3372 11073 3371 11073 3339 11088
3347 11120 3377 11105
TIME...MOT...LOC 2221Z 021DEG 17KT 3371 11092
RogersSpecial weather statement, Aug 12, 3:49 PM MST, 1 hour 41 minutes before
Special Weather Statement National Weather Service Phoenix AZ 349 PM MST SUN AUG 12 2018 AZZ558-560-562-563-122330- Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 349 PM MST SUN AUG 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST... At 348 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles north of Cutter, or 11 miles northeast of Globe, moving southwest at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Globe, Cutter and Central Heights-Midland City. This includes the following highways... US Highway 60 between mile markers 249 and 268. AZ Route 70 between mile markers 253 and 267. AZ Route 77 between mile markers 164 and 170. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MST for east central Arizona. LAT...LON 3361 11071 3352 11038 3321 11058 3331 11085 TIME...MOT...LOC 2248Z 038DEG 14KT 3347 11060 Rogers
Special weather statement, Aug 12, 4:24 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
424 PM MST SUN AUG 12 2018
AZZ547-552-556>558-130015-
Tonto Basin AZ-Mazatzal Mountains AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
424 PM MST SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 515 PM MST...
At 424 PM MST, Doppler radar was tracking a strong thunderstorm near
Four Peaks, or 7 miles west of Roosevelt, moving southwest at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ballantine Trailhead, Sugarloaf Mountain, Roosevelt, Canyon Lake,
Punkin Center, Tonto Basin, Tonto National Monument, Roosevelt Dam,
Four Peaks, Apache Lake and Tortilla Flat.
This includes the following highways...
AZ Route 87 between mile markers 199 and 211.
AZ Route 188 between mile markers 239 and 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central, southeastern and east central Arizona.
LAT...LON 3380 11115 3375 11098 3338 11128 3369 11164
3391 11128
TIME...MOT...LOC 2324Z 044DEG 15KT 3370 11125
RogersSpecial weather statement, Aug 12, 4:27 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 PM MST SUN AUG 12 2018
AZZ552-555-556-558-560>563-130015-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-
Apache Junction/Gold Canyon AZ-Dripping Springs AZ-Globe/Miami AZ-
Superior AZ-Pinal/Superstition Mountains AZ-
427 PM MST SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 515 PM MST...
At 427 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Cutter to near Top-Of-The-World. Movement
was southwest at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Globe, Superior, Hayden, Winkelman, Christmas, San Carlos, Miami, Top
Of The World, Cutter, Top-Of-The-World, Claypool, Florence Junction,
Queen Valley, Central Heights-Midland City, Boyce Thompson Arboretum
and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 211 and 254.
AZ Route 70 between mile markers 253 and 268.
AZ Route 77 between mile markers 135 and 143, and between mile
markers 146 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central, southeastern and east central Arizona.
LAT...LON 3312 11065 3307 11073 3304 11071 3298 11076
3299 11079 3324 11094 3312 11113 3325 11140
3350 11104 3335 11046
TIME...MOT...LOC 2327Z 042DEG 17KT 3328 11066 3343 11102
RogersSpecial weather statement, Aug 12, 5:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
502 PM MST SUN AUG 12 2018
AZZ546>549-551-555-558-130030-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
East Valley AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
502 PM MST SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
530 PM MST...
At 502 PM MST, Doppler radar was tracking a strong thunderstorm over
Saguaro Lake, or 8 miles south of Sugarloaf Mountain, moving
southwest at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mesa, Apache Junction, Fountain Hills, East Mesa, Sugarloaf Mountain,
Granite Reef Dam, Gold Camp, Falcon Field Airport, Lost Dutchman
State Park, Usery Mountain Park, Saguaro Lake, Canyon Lake,
Superstition Mountains, Goldfield Ranch, Salt River Tubing Recreation
Area, Fort McDowell and Tortilla Flat.
This includes the following highways...
US Highway 60 between mile markers 191 and 202.
AZ Route 87 between mile markers 183 and 208.
AZ Route 202 between mile markers 19 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and southeastern Arizona.
LAT...LON 3358 11131 3327 11151 3329 11155 3356 11184
3376 11152
TIME...MOT...LOC 0002Z 037DEG 24KT 3357 11149
RogersSpecial weather statement, Aug 12, 5:23 PM MST, 7 minutes before
Special Weather Statement National Weather Service Phoenix AZ 523 PM MST SUN AUG 12 2018 AZZ551>553-555-558-130100- Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ- Apache Junction/Gold Canyon AZ-Superior AZ- Pinal/Superstition Mountains AZ- 523 PM MST SUN AUG 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 600 PM MST... At 521 PM MST, Doppler radar was tracking a strong thunderstorm over Florence Junction, or 11 miles west of Superior, moving southwest at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Florence, Coolidge, Queen Creek, Chandler Heights, Gold Camp, Magma, San Tan Valley, Seville, Coolidge Airport, Florence Junction, Queen Valley, Kings Ranch, Boyce Thompson Arboretum, San Tan Mountain Park, Valley Farms and Cactus Forest. This includes the following highways... US Highway 60 between mile markers 202 and 223. AZ Route 79 between mile markers 129 and 150. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM MST for south central and southeastern Arizona. LAT...LON 3290 11144 3324 11173 3344 11132 3318 11104 TIME...MOT...LOC 0021Z 042DEG 20KT 3327 11130 Rogers
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:02 PM MST | Special Weather Statement | PSR | 28 min | |
| Aug 12, 5:23 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Aug 12, 5:34 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 41 min |
| Aug 12, 5:40 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Aug 12, 5:49 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Aug 12, 5:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 12, 5:57 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 33 min |
| Aug 12, 6:03 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 42 min |
| Aug 12, 6:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 34 min |
| Aug 12, 6:37 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 53 min |
| Aug 12, 6:39 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Aug 12, 6:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 12, 6:45 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 12, 6:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 42 min |
| Aug 12, 7:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 7:14 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 7:24 PM MST | Areal Flood Advisory | PSR | Pinal | 98 min |
| Aug 12, 7:27 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 48 min |
| Aug 12, 7:34 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 12, 7:35 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 12, 8:07 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Aug 12, 8:14 PM MST | Dust Storm Advisory | PSR | Maricopa | 61 min |
| Aug 12, 8:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 12, 8:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 12, 8:55 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 12, 8:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 72 min |
| Aug 12, 9:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 12, 9:19 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 12, 9:46 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Aug 12, 9:54 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 2 hr |
| Aug 12, 10:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 10:00 PM MST | Special Weather Statement | PSR | 60 min | |
| Aug 12, 10:34 PM MST | Special Weather Statement | PSR | Pinal | 26 min |
| Aug 12, 10:50 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 12, 11:05 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 55 min |
| Aug 12, 11:17 PM MST | Special Weather Statement | PSR | Yuma | 58 min |
| Aug 12, 11:23 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 12, 11:35 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 12, 11:37 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 113 min |
| Aug 12, 11:53 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 67 min |
| Aug 13, 12:04 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 13, 1:14 AM MST | Special Weather Statement | PSR | Yuma | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.